Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 96, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 9, 2008, 8:49 PM EDT for Logan County, Mingo County, West Virginia. It was in force for 26 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2008, 8:49 PM EDT (00:49 UTC)
- Expired
- Jun 9, 2008, 9:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Logan County, WV, Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 9:05 PM EDT | HAIL 1 | Hampden, WV | |
| Jun 9, 9:10 PM EDT | HAIL 0.75 | Hampden, WV | |
| Jun 9, 9:10 PM EDT | HAIL 0.88 | Gilbert, WV | |
| Jun 9, 9:10 PM EDT | HAIL 1 | Gilbert, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2014 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 100049
SVRRLX
WVC045-059-100115-
/O.NEW.KRLX.SV.W.0096.080610T0049Z-080610T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
849 PM EDT MON JUN 9 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL LOGAN COUNTY IN WEST VIRGINIA...
SOUTHEASTERN MINGO COUNTY IN WEST VIRGINIA...
* UNTIL 915 PM EDT
* AT 847 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GILBERT CREEK...OR ABOUT 19 MILES NORTHEAST OF GRUNDY...AND MOVING
NORTH AT 23 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GILBERT CREEK AND HINCH BY 900 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3753 8195 3753 8203 3754 8208 3775 8202
3772 8178 3759 8183 3754 8187 3753 8191
3751 8193
TIME...MOT...LOC 0049Z 194DEG 20KT 3754 8197
$$
152 follow-up statements
000
WWUS51 KRLX 100101
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
901 PM EDT MON JUN 9 2008
WVC045-059-100115-
/O.CON.KRLX.SV.W.0096.000000T0000Z-080610T0115Z/
LOGAN WV-MINGO WV-
901 PM EDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN MINGO AND SOUTH CENTRAL LOGAN COUNTIES...
AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS
LOCATED NEAR HINCH...OR ABOUT 21 MILES NORTH OF GRUNDY...MOVING NORTH
AT 26 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HAMPDEN AND GILBERT BY 910 PM EDT...
BRUNO AND SARAH ANN BY 915 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3753 8195 3753 8203 3754 8208 3775 8202
3772 8178 3759 8183 3754 8187 3753 8191
3751 8193
TIME...MOT...LOC 0101Z 201DEG 23KT 3759 8197
$$
15000
WWUS51 KRLX 100109
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
909 PM EDT MON JUN 9 2008
WVC045-059-100115-
/O.CON.KRLX.SV.W.0096.000000T0000Z-080610T0115Z/
LOGAN WV-MINGO WV-
909 PM EDT MON JUN 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR SOUTHEASTERN MINGO AND SOUTH CENTRAL LOGAN COUNTIES...
AT 907 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH. THIS STORM WAS LOCATED NEAR HAMPDEN...OR ABOUT 25 MILES NORTH
OF GRUNDY...MOVING NORTH AT 26 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BRUNO AND SARAH ANN BY 915 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3759 8207 3763 8205 3764 8205 3775 8201
3772 8178 3758 8183 3757 8185 3754 8186
TIME...MOT...LOC 0109Z 201DEG 23KT 3764 8195
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 8:04 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 9, 8:04 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 804 PM EDT MON JUN 9 2008 .SYNOPSIS... HIGH PRESSURE PULLS EAST TONIGHT. A COLD FRONT PASSES ON TUESDAY...BRINGING SHOWERS AND STORMS. HIGH PRESSURE RETURNS BY WEDNESDAY. THE NEXT FRONT APPROACHES BY THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... WILL UPDATE FORECAST TO BETTER REFLECT CLEAR SKIES THIS EVENING IN THE NORTH...AND MORE CLOUDS AND TRWS IN THE FAR SOUTH DURING THE EARLY EVENING HOURS. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/... BOTH THE 12 NAM AND GFS MODELS PUSHING FRONT FURTHER TO THE EAST A LITTLE FASTER TUESDAY NIGHT...WITH MID LEVEL DRY AIR ADVECTION. HAVE TRANSITIONED DRYING TREND FURTHER TO THE EAST AND REDUCED POPS SLIGHTLY FOR THE OVERNIGHT HOURS. 5H RIDGE STARTS TO BUILD ACROSS THE SE US WED. RIDGING WILL BE WEAKER THIS TIME BUT SOME MOISTURE CREEPS NORTH IN RETURN FLOW BY THURSDAY...TOUCHING OUR SOUTHERN ZONES. KEPT MENTION OF ISOLD DIURNAL POPS FOR MOUNTAINS... ESPECIALLY IN THE S. FOR TEMPS KEPT CLOSE TO MAV VALUES. && .LONG TERM /FRIDAY THROUGH MONDAY/... NORTHERN STREAM TAKES DIP TOWARDS THE SOUTH IN THE EXTENDED PERIOD...SUGGESTING A MORE PROGRESSIVE PATTERN FOR THE OHIO VALLEY. 5H TROUGH AND COLD FRONT CROSS AREA DURING THE DAY ON SATURDAY. GFS MAY BE TRENDING A LITTLE FAST WITH THIS FEATURE. PER HPC GUIDANCE HAVE LEANED CLOSER TO THE ECMWF. DEEP SOUTHERLY FLOW WILL BE AVAILABLE AHEAD OF THIS FEATURE FRIDAY WITH THE DIGGING TROUGH...THUS KEPT POPS IN THE FORECAST. SFC HIGH PRESSURE NUDGES INTO OHIO VALLEY SUNDAY MORNING WITH DRY TRENDS CONTINUING OR THE REMAINDER OF THE EXTENDED PERIOD. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... SOME PATCHY MOUNTAIN VALLEY FOG IS POSSIBLE TONIGHT. A COLD FRONT WILL THEN PUSH THROUGH THE REGION ON TUESDAY...PROVIDING SOME SHOWERS AND THUNDERSTORMS. GENERALLY VFR CONDITIONS CAN BE EXPECTED OUTSIDE OF THE SHOWERS AND THUNDERSTORMS. AVIATION OUTLOOK /AFTER 00Z WEDNESDAY/...SIGNIFICANT FOG AND/OR LOW STRATUS FORMATION POSSIBLE TUESDAY NIGHT TO EARLY WEDNESDAY MORNING IN WAKE OF FRONT...ESPECIALLY FOR AREAS THAT RECEIVE RAINFALL. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KMC/CL NEAR TERM...RPY SHORT TERM...KMC LONG TERM...KMC AVIATION...RPY
Hazardous weather outlook, Jun 9, 4:05 AM EDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 405 AM EDT MON JUN 9 2008 VAZ003-004-WVZ024-025-033>035-100815- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH- 405 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 036>040-046-047-100815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 405 AM EDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD FRONT WILL SWEEP THROUGH THE AREA TUESDAY AFTERNOON AND EVENING...ACCOMPANIED BY SCATTERED THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 6:50 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 650 PM EDT MON JUN 9 2008 WVZ024-092315- MINGO WV- 650 PM EDT MON JUN 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 650 PM EDT...A STRONG THUNDERSTORM WAS OVER MATEWAN...OR ABOUT 21 MILES NORTHEAST OF PIKEVILLE...MOVING NORTHEAST AT 18 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... VARNEY...EDGARTON...RED JACKET AND DELBARTON. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
Special weather statement, Jun 9, 7:51 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 751 PM EDT MON JUN 9 2008 VAZ003-004-100015- DICKENSON VA-BUCHANAN VA- 751 PM EDT MON JUN 9 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 751 PM EDT...A STRONG THUNDERSTORM WAS 10 MILES SOUTHWEST OF TRAMMEL...OR ABOUT 10 MILES SOUTHEAST OF WISE...MOVING NORTH AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... MCCLURE...NORA...CLINCHCO...DAVENPORT AND CLINTWOOD. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT LIGHTNING IN THE PATH OF THIS STORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. GO TO A SAFE PLACE IMMEDIATELY. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 15
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:18 PM EDT | Severe Thunderstorm Warning | RLX | Logan, Mingo | 27 min |
| Jun 9, 9:28 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan, Raleigh, Wyoming | 47 min |
| Jun 9, 10:27 PM EDT | Severe Thunderstorm Warning | RLX | Fayette, Kanawha | 33 min |
| Jun 9, 10:29 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 46 min |
| Jun 9, 10:59 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas, Roane | 46 min |
| Jun 9, 11:13 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam, Roane | 22 min |
| Jun 9, 11:51 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Clay, Nicholas | 39 min |
| Jun 10, 2:07 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 23 min |
| Jun 10, 2:30 PM EDT | Severe Thunderstorm Warning | RLX | Gilmer | 34 min |
| Jun 10, 2:40 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 35 min |
| Jun 10, 3:14 PM EDT | Severe Thunderstorm Warning | RLX | Boone | 46 min |
| Jun 10, 3:16 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Kanawha, Nicholas | 44 min |
| Jun 10, 3:27 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 33 min |
| Jun 10, 3:32 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Upshur | 28 min |
| Jun 10, 3:47 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 28 min |
| Jun 10, 4:00 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph | 30 min |
| Jun 10, 4:12 PM EDT | Severe Thunderstorm Warning | RLX | Nicholas | 33 min |
| Jun 10, 4:50 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 25 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.